Lake Huron, 2023

Marine Thunderstorm Winds in Lake Huron, August 3, 2023

August 3, 2023 · NWS DTX · 2 events in 1 county or zone

Thunderstorms moving through Saginaw Bay produced wind gusts around 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay produced wind gusts around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 3, 2:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 3, 2:46 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
346 PM EDT Thu Aug 3 2023

.DISCUSSION...

Latest CAMS are not differing too much in terms of handling the
afternoon/evening convection chances with the cold frontal passage.
The surface cold front is still up across the straits with a
prefrontal convergence zone developing across the interior of the
northern lower. It's this prefrontal convergence zone with building
diurnal instability that will initiate the early showers and
thunderstorms in the forecast across Saginaw Valley and northern
Thumb. Current SPC mesoanalysis shows 2000 J/kg of SBCAPE building
down to Midland and Bay counties with 1000 J/kg extending down to
roughly I69. Bulk shear is a tad higher than suggested yesterday (25
knots), with around 30-35 knots over that same area. Low level lapse
rates are steep but mid levels are a bit too warm keeping those
lapse rates weaker. The cold front will sweep through northern lower
this evening reaching Saginaw Valley around 00Z. It will then only
slowly drop through the remainder of southern MI through the
overnight hours. Most concerned about this evening with the cape
bubble ahead of the front before the mid-upper level storm support
pulls away to the east over Ontario early tonight. Then the cold
front runs into more stable conditions from the ridge just to the
south. SPC still has the Marginal Risk area in place which is fine.
Storms may try to go up fast with good CAPE and lapse rates, but
will run into possible road block in the mid levels. Strong mid
level flow may shear storms apart before they can fully develop. So
a chance of some damaging wind or 1 inch hail with stronger storms
before storms weaken later this evening.

Friday through Saturday night still looks pretty quite. Could have
the cold front lingering close by the southern MI border so
depending on when it clears out to the south, we could get some
showers early in the day.  Chances are low and short lived as the
moisture plume within the trough pulls off to the east and high
pressure builds back in from Canada. Midlevel shortwave ridge builds
in for Saturday keeping the weather quiet. Pseudo zonal flow through
this time will not allow for much thermal advection in either
direction so temps will hold pretty steady in the low 80s.

The next system is set to begin impacting the region on Sunday and
will persist through Monday night. A strong mid level trough in the
subtropical jet stream will track through the central Plains Sunday
and Sunday night while a northern stream trough catches up to it and
phases over the Midwest Sunday night. This looks to keep the trough
fairly neutrally tilted on its passage through the Great Lakes.
Sunday could end up being fairly dry with the exception of a lead
arm of vorticity arcing up through lower MI away from the trough.
Isentropic ascent may help fuel a band of showers as this lifts
through the area during the day. There then looks to be a lull until
the upper trough axis get closer. Currently the surface low is
forecast to track across mid MI or just to the south which would set
up the warm frontal band across the northern counties with warm
sector surging up into the area. Strong southerly low level jet will
ahead of the trough will bring in abundant moisture fueling several
rounds of showers. There is a chance of thunderstorms too but
chances of severe storms look fairly low as soundings show very
moist profiles and poor lapse rates. Cold front sweeps through
Monday afternoon with potential for wrap around showers in the
deformation axis lingering into the evening. WPC has already put
lower MI in Marginal Risk outlook for day 4/5 so will definitely be
paying extra attention to QPF in the coming days.

&&

.MARINE...

A cold front is pushing through the northern LP of Michigan right
now, causing showers/storms to develop. These showers/storms will
progress through the Thumb area throughout this afternoon and
evening. One or two of these showers/storms may be strong to
marginally severe, so boaters should expect brief enhancements to
the winds and waves, and perhaps small hail. This activity will wane
heading into the early overnight hours. Surface high pressure then
builds into the region following the passage of this front.
Initially, the winds will be out of the northwest before backing to
the north/northeast in the evening of about 10-15 knots. Will have
to monitor the Thumb and Saginaw Bay areas where fetch will be
maximized, which may locally increase the winds and waves; though,
conditions appear to be below the criteria for a Small Craft
Advisory as of now.  High pressure will linger across the area
through early Sunday morning, before an upper level disturbance and
associated area of low pressure is progged to track across the
region, bringing organized precipitation chances.

&&

.PREV DISCUSSION...
Issued at 117 PM EDT Thu Aug 3 2023

AVIATION...

Mainly clear skies across the region early this afternoon give way
to scattered convection that develops out ahead of a cold front
currently advancing southward into northern Lower MI. Support for
showers and storms is highest in the Tri-Cities and Thumb regions,
and have continued the TSRA TEMPO group at MBS. FNT will have around
a 30 percent chance of being impacted by a shower/storm, with even
lower probabilities farther south. An isolated storm may be strong to
severe with gusty winds and large hail the main threats. Otherwise
mainly VFR conditions prevail across the region through tonight with
SCT coverage of higher-based cu along with a mix of mid and high
clouds associated with fropa. Light WSW wind trends NW after fropa
tonight, then continues veering to the N to NE on Friday. Cool
advection and lake moisture contribution may allow for some areas of
MVFR stratocumulus to move in from Lake Huron through the morning -
low confidence in impacts for the TAF sites.

For DTW...Widely scattered thunderstorms are favored to remain well
north of DTW but may brush northern portions of D21 from late
afternoon into the evening hours before weakening to showers after
sunset. Wind shift to NW looks to hold off until around 08z tonight
with wind speeds remaining light - less than 10 kt.

DTW THRESHOLD PROBABILITIES...

* None.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...DRK
MARINE.......AI/AM
AVIATION.....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 3, 3:03 AM EST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
403 AM EDT Thu Aug 3 2023

MIZ063-068>070-075-076-082-083-040815-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
403 AM EDT Thu Aug 3 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-060>062-040815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
403 AM EDT Thu Aug 3 2023

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will develop across the Tri-Cities and Thumb areas
this afternoon and evening. Marginally severe hail and gusty winds
to around 50 mph are possible with the strongest storms before they
weaken after sunset. Storm motion will be from north to south at
around 25 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-040815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
403 AM EDT Thu Aug 3 2023

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Thunderstorms will develop across Lake Huron this afternoon and
evening. Marginally severe hail and gusty winds to around 40 knots
are possible with the strongest storms before they weaken after
sunset. Storm motion will be from north to south at around 20 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KGK

The radar

The NCL Michigan radar (KAPX), 136 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 3, 4:00 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
Measured
38 kt (44 mph) measured gust
Reported by
C-MAN Station
Coordinates
44.020, -83.540

Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay

When
August 3, 4:35 PM EST
Where
Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, 1 mi NW of Caseville
Measured
42 kt (48 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.940, -83.284

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2023Every state in 2023This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129686, 1129687.